Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Memphis, TN

February 21, 2001Chester County, Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Feb 21, 2001, 9:57 PM CST for Chester County, Hardin County, McNairy County, Tennessee. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 21, 2001, 9:57 PM CST (03:57 UTC)
Expired
Feb 21, 2001, 10:45 PM CST
In force
48 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chester County, TN, Hardin County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 127 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 10:05 PM CSTHail 1Rose Creek, TNHail ranged in size from dimes in Rose Creek to quarters in Selmer.
Feb 21, 10:10 PM CSTHail 0.75Masseyville, TN
Feb 21, 10:20 PM CSTThunderstorm WindSelmer, TNA mobile home was destroyed in Lawton. Numerous trees and power lines were knocked down between Selmer and Adamsville.
Feb 21, 10:40 PM CSTHail 0.75Crump, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 220357
SVRMEM
TNC023-071-109-220430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
957 PM CST WED FEB 21 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE
  HARDIN COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1045 PM CST

* AT 953 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES WEST OF MASSEYVILLE...MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASSEYVILLE AROUND 1000 PM CST
  BETHEL SPRINGS...EASTVIEW...FINGER AROUND 1005 PM CST
  STANTONVILLE AROUND 1010 PM CST
  ADAMSVILLE...ENVILLE...MILLEDGEVILLE AROUND 1015 PM CST
  CRUMP...SAVANNAH AROUND 1020 PM CST

* CITIES IN THE PATH OF THIS STORM THROUGH 1030 PM CST INCLUDE...
  MASSEYVILLE...
  BETHEL SPRINGS...EASTVIEW...
  STANTONVILLE...=
  ADAMSVILLE...ENVILLE...
  CRUMP...SAVANNAH...
  SALTILLO...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3542 8879 3507 8880 3504 8799 3539 8804

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 7:10 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 21, 7:10 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
710 PM CST WED FEB 21 2001

ZONE FORECAST PACKAGE NEEDED MINOR UPDATING TO REMOVE THE TERM
DEVELOPING SINCE RAIN HAS DEVELOPED SOMEWHERE5 IN ALL ZONE GROUPS.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:19 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison26 min
Feb 21, 9:35 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman25 min
Feb 21, 9:45 PM CSTSevere Thunderstorm WarningMEGCarroll, Henderson, Madison40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.